Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 12, NWS Tucson, AZ

July 11, 2008Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 11, 2008, 4:10 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2008, 4:10 PM MST (23:10 UTC)
Expired
Jul 11, 2008, 6:00 PM MST
In force
110 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 112310
FFWTWC
AZC019-023-120100-
/O.NEW.KTWC.FF.W.0012.080711T2310Z-080712T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
410 PM MST FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...
  NORTHERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 600 PM MST

* AT 406 PM MST...AN AREA OF HEAVY SHOWERS AND THUNDERSTORMS ACROSS 
  SOUTHEAST PIMA COUNTY AND NORTHEAST SANTA CRUZ COUNTY CONTINUES TO
  PRODUCE VERY HEAVY RAINFALL AS THEY MOVE SLOWLY NORTHEAST AT 10 MPH.
  A TRAINED WEATHER SPOTTER IN GREEN VALLEY REPORTED A HALF INCH OF RAIN
  HAD FALLEN IN ONLY 20 MINUTES. ADDITIONAL RAINFALL AMOUNTS ARE EXPECTED 
  AS STORMS CONTINUE TO DEVELOP UPSTREAM AND MOVE OVER THE SAME LOCATIONS.


MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3201 11111 3202 11046 3171 11046 3154 11115
      3169 11135

$$
2 follow-up statements
000 
WGUS75 KTWC 112340
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST FRI JUL 11 2008

AZC019-023-120100-
/O.CON.KTWC.FF.W.0012.000000T0000Z-080712T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-PIMA AZ-
440 PM MST FRI JUL 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
SOUTHEASTERN PIMA AND NORTHERN SANTA CRUZ COUNTIES...

AT 433 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER SOUTHEAST 
PIMA AND NORTHERN SANTA CRUZ COUNTY. THE HEAVIEST RAINFALL HAS 
OCCURRED IN GREEN VALLEY...AS WELL AS ALONG INTERSTATE 19 BETWEEN 
GREEN VALLEY AND AMADO AND THE NORTHERN PORTIONS OF THE SANTA RITA 
MOUNTAINS. A TRAINED WEATHER SPOTTER IN GREEN VALLEY REPORTED 1.30 
INCHES OF RAIN HAD FALLEN IN ONLY 35 MINUTES. RADAR ESTIMATES THAT 
BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN IN THE GREEN VALLEY AREA 
OVER THE PAST 45 MINUTES. SHOWERS WILL CONTINUE TO PRODUCE HEAVY 
RAIN ACROSS THE AREA...WITH A HALF TO ONE INCH OF ADDITIONAL 
RAINFALL POSSIBLE ALONG INTERSTATE 19 BETWEEN AMADO AND GREEN VALLEY 
THROUGH 515 PM MST.   

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3201 11111 3202 11046 3171 11046 3154 11115
      3169 11135

$$
000 
WGUS75 KTWC 120100
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
600 PM MST FRI JUL 11 2008

AZC019-023-120107-
/O.EXP.KTWC.FF.W.0012.000000T0000Z-080712T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-PIMA AZ-
600 PM MST FRI JUL 11 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR SOUTHEASTERN
PIMA AND NORTHERN SANTA CRUZ COUNTIES...

RAINFALL RUNOFF FROM THE HEAVY SHOWERS AND THUNDERSTORMS ACROSS 
SOUTHEAST PIMA AND NORTHERN SANTA CRUZ COUNTY HAVE HAD AMPLE TIME TO 
DRAIN INTO WASHES...AND THE THREAT OF FLASH FLOODING HAS SUBSIDED. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 
600 PM MST. 

HOWEVER...SIGNIFICANT PONDING OF WATER AND MINOR INCONVENIENCE 
FLOODING WILL STILL BE PRESENT. A SMALL STREAM FLOOD ADVISORY 
REMAINS IN EFFECT FOR THIS AREA UNTIL 730 PM MST.

LAT...LON 3201 11111 3202 11046 3171 11046 3154 11115
      3169 11135

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:15 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 11, 2:15 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST FRI JUL 11 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHWEST ARIZONA WILL
GRADUALLY WEAKEN THROUGH SATURDAY AS IT BEGINS TO BREAK APART. THIS
SYSTEM WILL CONTINUE TO POSE A THREAT FOR HEAVY RAIN THROUGH SUNDAY
AS HIGH TEMPERATURES REMAIN BELOW NORMAL DUE TO CONSIDERABLE
CLOUDINESS. A DECREASE IN ACTIVITY IS EXPECTED FOR THE FIRST PART OF
THE NEW WEEK AS HIGH PRESSURE BUILDS IN FROM THE EAST...HOWEVER
THERE ARE SIGNS THAT ANOTHER UPSWING MAY OCCUR LATE NEXT WEEK.

&&

.DISCUSSION...THE UPPER LOW HAS FINALLY MOVED INTO AZ AND IS
BEGINNING TO SHEAR. THE UPPER LEVEL CENTER IS STILL ELONGATED AND
INTACT AND SE AZ IS ON THE EDGE OF THE DRY SLOT WHICH PUSHED INTO SW
AZ THIS MORNING. SKIES HAVE PARTIALLY CLEARED...ONLY TO BE QUICKLY
FILLED IN BY TROPICAL SHOWERS AND ISOLATED TSTMS. TOPS SO FAR HAVE
BEEN VERY WARM...AND THE CELLS THEMSELVES HAVE BEEN MOVING AT
10-15KTS. WITHIN THE PAST COUPLE OF HOURS...ALL THE INGREDIENTS HAVE
FALLEN INTO PLACE FOR THE SE 1/3 OF THE CWA WITH SHOWERS AND TSTMS
NOW LINING UP AND STARTING TO TRAIN NNE OUT OF SONORA. THIS WILL
LIKELY CONTINUE TO INTO THE EVENING WITH THE HELP OF A LITTLE
SUNSHINE...A 16KFT FREEZING LEVEL...PRECIP WATER NEAR 2 INCHES...
AND MODEST 10-15KTS OF SSW LOW LEVEL SHEAR. HAVE JUST ISSUED A FLASH
FLOOD WATCH FOR THAT AREA. WILL REDUCE POPS FROM TUCSON METRO AND
POINTS WEST WHERE DEVELOPMENT SO FAR HAS BEEN RATHER SPOTTY...AND A
COMBINATION OF THE DRY SLOT AND UNRECOVERED BOUNDARY LAYER HAS
HELPED KEEP INITIAL DEVELOPMENT ISOLATED SO FAR. THIS DOES NOT MEAN
THAT AREA IS OUT OF THE WOODS YET. PRECIP WATER IS STILL VERY
HIGH...AND WITH THE WARM CORE STILL OVER W AZ...THERE IS A CHANCE OF
WARM TOPPED REDEVELOPMENT OVERNIGHT. WILL RETAIN HEAVY RAIN WORDING
IN THE ZONES BORDERING THE WATCH AND KEEP A CLOSE EYE ON TRENDS IN
CASE IT HAS TO BE EXPANDED.

ONCE AGAIN WE WILL LIKELY DEAL WITH DEBRIS CLOUDS AND REMNANT
CONVECTION SAT MORNING. ALTHOUGH WEAKENING...WE WILL STILL HAVE SOME
UPPER LEVEL SUPPORT AS THE STEERING FLOW REMAINS LIGHT S-SW. LIKE
THE POPS WE HAVE OUT ALREADY FOR SAT/SAT EVENING...WHICH FAVOR THE
MOUNTAINS OVER THE VALLEYS AND MARK A DOWNTURN IN COVERAGE. OF
COURSE WITH PRECIP WATERS STILL RUNNING 2-3 STANDARD DEVIATIONS
ABOVE NORMAL...ANY CONVECTION WILL POSE A HEAVY RAIN RISK DESPITE
THE WEAKENING DYNAMICS. OVERALL THOUGH...TSTMS SHOULD GRADUALLY
BECOME LESS ORGANIZED...LESS NUMEROUS...LESS LIKELY TO REDEVELOP
OVERNIGHT...AND MORE CONFINED TO HIGHER TERRAIN AS THE WEEKEND
PROGRESSES. ONE WRINKLE IN THE WORKS IS THAT A TROPICAL DISTURBANCE
IS PASSING ACROSS S END OF THE GULF OF CA THIS AFTERNOON. ALL THE
ACTIVITY OVER THE PAST COUPLE OF DAYS HAS DISRUPTED THE PRESSURE
DIFFERENTIAL UP THE GULF SO IT IS UNCLEAR WHAT KIND OF MOISTURE
INFLUX WE MAY SEE. AT THE VERY LEAST...IT THROWS THE CHANCE OF ANY
SIGNIFICANT DRYING INTO EVEN MORE DOUBT. SO EVEN THOUGH WE ARE
BACKING POPS DOWN...IT STILL LOOKS LIKE A PRETTY ACTIVE WEEKEND
AHEAD.

THERE IS SOME CHANGE IN THINKING ON HOW THINGS WILL EVOLVE NEXT
WEEK. THE MEDIUM RANGE MODELS ARE STILL IN DECENT AGREEMENT THAT THE
MONSOON RIDGE WILL RECONSOLIDATE OVER THE S PLAINS AND BRIDGE INTO
NM DURING THE 1ST HALF OF THE WEEK. WE WILL HAVE PLENTY OF RESIDUAL
MOISTURE AROUND...BUT IF I HAD TO PICK A DAY WHERE IT WILL SUPPRESS
TSTMS TO A NOTICEABLE DEGREE...IT WOULD BE TUE. AFTER THAT...IT NOW
LOOKS LIKE THE DOOR WILL OPEN FOR A SERIES OF UPPER TROPOSPHERIC
LOWS TO MOVE W ACROSS MEXICO AND APPROACH AZ AS THE RIDGE BUILDS NW
INTO THE 4 CORNERS. BOTH GFS AND ECMWF MOISTENING US BACK UP AND
TURN OUR STEERING FLOW TO THE E OR NE. WILL BUY INTO THIS CAUTIOUSLY
AND START BRINGING POPS UP TO SLIGHTLY ABOVE CLIMO BY DAYS 6/7.

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO SATURDAY. CLOUD DECKS WILL GENERALLY BE 5-7KFT AGL...
THOUGH LOWER IN HEAVY RAIN. VISIBILITIES AT TIMES WITH HEAVY RAIN AS
LOW AS 1 MILE WITH MOUNTAINS OBSCURED. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AN UNSETTLED PERIOD WILL CONTINUE INTO SATURDAY AS A
LOW PRESSURE SYSTEM APPROACHES THE AREA FROM BAJA. THIS SYSTEM IN
COMBINATION WITH AMPLE MOISTURE WILL RESULT IN WIDESPREAD WETTING
RAINS AS WELL AS VERY HIGH OVERNIGHT HUMIDITIES. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY
STARTING SATURDAY AFTERNOON AND CONTINUING INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL
     MIDNIGHT MST ZONES SOUTHERN 30/34/35.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 11, 3:00 PM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST FRI JUL 11 2008

AZZ030-034-035-120700-
UPPER GILA RIVER VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
300 PM MST FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT...FOR
LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES. SEE FFATWC /WGUS65
KTWC/ FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALL WEEKEND.
ALTHOUGH THEY WILL MAINLY OCCUR DURING THE AFTERNOON AND EVENING
HOURS...A FEW COULD LINGER OR REDEVELOP DURING THE NIGHT. THE
ATMOSPHERE WILL REMAIN VERY MOIST...SO ANY SHOWERS OR STORMS THAT
DEVELOP COULD PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF
TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-032-033-120700-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-
300 PM MST FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. ALTHOUGH
THE INITIAL DEVELOPMENT HAS BEEN RATHER ISOLATED TODAY...THE
ATMOSPHERE REMAINS VERY MOIST AND RELATIVELY UNSTABLE. THUS
DEVELOPMENT COULD OCCUR AFTER DARK TONIGHT AND LINGER INTO
SATURDAY MORNING. ANY SHOWER OR STORM TONIGHT COULD PRODUCE 1 TO
2 INCHES OF RAIN IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALL WEEKEND.
ALTHOUGH THEY WILL MAINLY OCCUR DURING THE AFTERNOON AND EVENING
HOURS...A FEW COULD LINGER OR REDEVELOP DURING THE NIGHT. THE
ATMOSPHERE WILL REMAIN VERY MOIST...SO ANY SHOWERS OR STORMS THAT
DEVELOP COULD PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF
TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-120700-
NORTHERN GREENLEE COUNTY-
300 PM MST FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW COULD
PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALL WEEKEND. ALTHOUGH
THEY WILL MAINLY OCCUR DURING THE AFTERNOON AND EVENING HOURS...A
FEW COULD LINGER OR REDEVELOP DURING THE NIGHT. THE ATMOSPHERE WILL
REMAIN VERY MOIST...SO ANY SHOWERS OR STORMS THAT DEVELOP COULD
PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-120700-
WESTERN PIMA COUNTY-
300 PM MST FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS EVENING AND
LINGER INTO THE OVERNIGHT. ANY SHOWERS OR STORMS COULD PRODUCE AN
INCH OF RAIN IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:23 AM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 11, 4:38 AM MSTFlash Flood WarningTWCPima, Pinal112 min
Jul 11, 6:38 AM MSTFlash Flood WarningTWCGraham, Pima, Pinal112 min
Jul 11, 2:01 PM MSTFlash Flood WatchTWC9 hr
Jul 11, 3:24 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.